Tuesday, March 20, 2012


Things are not always as they seem.
The first appearance can deceive many.

A friend of mine disappeared from view for awhile. I was concerned but I understood. Chronic pain makes it very easy to hide. You want to curl up and pull the mantle of pain very close to you; like an old comfy sweater pulled tight. Sometimes it's such an effort to interact. It pulls the plug on whatever energy you have left. Plus, when pain is a constant, it's easier to be alone.

We have a hard time putting this on anyone else. Geez, we don't even like ourselves at this point.

On top of the issues with chronic pain she brought to light a little issue called serotonin poisoning. I'd never heard about it and started researching it. All I can say is, "oh my goodness!" I can't believe what I found and the more I read, the more scared I became.

What scares me the most is that it could happen to any of us.

First of all serotonin is a neurotransmitter that helps regulate many of the functions of the body. Research is showing that people with Fibromyalgia may have low levels of serotonin. Low levels of this neurotransmitter could include: fatigue, sleep problems, headaches, irritability, depression, mood issues, muscle cramps, emotional or behavioral outbursts and bowel and bladder problems. Some illnesses improve when you raise the serotonin levels. Then there is the other end of the spectrum: high levels, and it isn't good.  In fact, it can be fatal.

Part of the problem is that there are pills for everything and we get a lot of them prescribed to us. Compound that with over the counter medications and alternative medicine supplements. There are the antidepressants, the opiates, stimulants, herbs and even something as simple as cough medicine containing dextromethorphan. 

Serotonin poisoning or Serotonin Syndrome can occur in patients that have taken a combination of medications that increase these levels. We tend to forget that supplements can interact with our medications. We take supplements and herbal solutions and don't think twice about it. I know I'll try just about anything to feel better. We need to tell the pharmacist exactly what we're taking and make sure there aren't any problems. There is a website as well where you can list our medications and it will tell you of potential risks. It's called Medscape. Just click on the word "Medscape" and it will link you to the site.

Symptoms of serotonin poisoning are increased heart rate, shivering, sweating, dilated pupils, myoclonus (muscle tremors or twitching), high blood pressure, fever and this can progress to high fever above 106, seizures, renal failure, coma and, in rare cases, death.

If you're on antidepressants, please......please......please be careful and monitor all your medications carefully.

Watch everything. For example, a combination of antidepressant medication, an opioid for pain, taking a stimulant like phentermine and then going to Whole Foods and picking up some Yohimbe or St. Johns Wort can put you at risk for something like this. The problem can come alone in high doses or like the example of taking a combination of medications.

Just be careful.

We have enough issues that we have to deal with.

We don't need any more of them.

All these medications may seem like a pretty apple that will give us what we desire,

but it can be a carefully crafted, dangerous illusion.